Paramedic Education at Monroe Community College, Rochester, New York

D is the best answer

This 20 year old Female patient is not in Ventricular tachycardia. She has a young healthy heart that is being poisoned by Benadryl, a drug that while classified as a histamine blocker, has two unusual actions.

The first is anticholinergic-like properties. ie drying, tachycardia, dilated pupils.

The second is that Benadryl has a sodium channel blocking effect much like the antiarrhythmic drugs lidocaine and procainamide. Benadryl at toxic levels would tend to depress ventricular automaticity.

The widening of her QRS represents severe sodium channel blocking by the drug. Because she is not in VT and because antiarrhythmic drugs like Lidocaine and Procainamide further block these channels, they should not be used. Cardioversion would not help this heart and could worsen the picture.

A therapy that we routinely use for cardiac toxicity in TCA overdose is emerging as a temporizing therapy for Histamine blocker overdose. The therapy which is gaining merit, and may buy you more time is Sodium Bicarbonate IV.


Clark RF, Vance MV: MASSIVE DIPHENHYDRAMINE POISONING RESULTING IN A WIDE-COMPLEX TACHYCARDIA: SUCCESSFUL TREATMENT TREATMENT WITH SODIUM BICARBONATE. Annals of Emergency Medicine 1992; 21(3):318-21. Summary: Diphenhydramine poisoning is characterized most often by anticholinergic effects. Cardiotoxicity and circulatory collapse have rarely been reported after massive ingestions of diphenhydramine and other H1-receptor-blocking agents, although these substances have local anesthetic properties and have been studied as antiarrhythmics. We report the case of a patient who developed a wide-complex tachycardia as a complication of acute diphenhydramine poisoning that responded to IV sodium bicarbonate.

Contact your medical control for advice on the proper timing, dosing, and appropriatness of Sodium Bicarbonate in Benadryl overdoses.

image Back to the case* Back for a new case

URL: /depts/pstc/backup/paratoxa.htm

Updated: September 17, 1997
mcc-web01.monroecc.edu